|Home | About | Journals | Submit | Contact Us | Français|
Systemic thrombolysis with the recombinant tissue plasminogen activator (rtPA) is an effective therapy option in the treatment of acute ischaemic stroke . A rare but potentially fatal side effect is the development of an orolingual angioedema . Because of improvements in acute stroke therapy and an aging population the incidence of recurrent strokes is increasing and results in more patients who might receive repeated treatments with rtPA. However, to date it is unknown whether an orolingual angioedema in the past is a contraindication for the future application of rtPA.
An 88-year-old man was admitted to our emergency department the first time in May 2015 with an acute ischaemic stroke due to an occlusion of a M2 branch of the left middle cerebral artery (particularly presenting with global aphasia and right-sided hemiparesis; National Institutes of Health stroke scale [NIHSS] 16 points). On admission, he was taking several antihypertensive drugs, amongst others ramipril, an angiotensin I-converting enzyme (ACE) inhibitor. An orolingual angioedema with progressive dyspnea evolved rapidly about 90 min after the end of rtPA infusion and required a nasal fiberoptic intubation to protect the air way. Treatment with altogether 1500 IE C1 esterase inhibitor and 100 mg prednisolone was started immediately and continued the following day, which resulted in a detumescence of the tongue and pharynx. Five days later he could be extubated. At transfer to the rehabilitation hospital the neurological deficit had improved to a non-fluent aphasia and a mild right-sided hemiparesis (NIHSS 8 points) and medication with ramipril had been stopped. In December 2016, the patient presented again with an acute ischaemic stroke, predominantly characterized by a severe non-fluent aphasia (NIHSS 7 points) and located in direct vicinity to the old lesion. In the meantime, medication with ramipril had been started again. Thrombolysis with rtPA was initiated 60 min after symptom onset and, being aware of the patient's history with a severe orolingual angioedema after the first rtPA administration, treatment with 250 mg prednisolone, 100 mg ranitidine and 2 mg clemastine was added immediately, while the patient was monitored at close intervals. This time, no signs of an orolingual angioedema were observed and the patient was discharged with a mild non-fluent aphasia (NIHSS 1 point).
An orolingual angioedema might occur in up to 2–3% of patients after intravenous thrombolysis with rtPA , . Nonetheless, severe cases with life-threatening air way obstruction requiring intubation are quite rare , . Tissue plasminogen activator leads to a plasmin-mediated release of bradykinin which increases vascular permeability and is, amongst others, metabolized by ACE . Hence, the intake of ACE inhibitors further increases the amount of bradykinin and, therefore, the probability for the development of an angioedema after thrombolysis . Real anaphylactic reactions after rtPA infusion with detection of antibodies against rtPA are even rarer . Evidence for the treatment of rtPA-associated angioedema is low and restricted to a few case reports. Pharmaceutical treatment should be initiated as soon as possible with either a C1 esterase inhibitor  and prednisolone or in less severe cases with an antihistaminergic medication which comprises ranitidine and clemastine and additional prednisolone , .
This case report provides class V evidence that under a prophylactic medication with prednisolone, ranitidine and clemastine the administration of rtPA in acute ischaemic stroke is safe in patients who suffered from a severe orolingual angioedema due to rtPA in the past. Thus, a prior orolingual angioedema should not be viewed as an absolute contraindication for the re-administration of rtPA. Consequently, effective acute ischaemic stroke treatment with rtPA should not be withheld to patients with a history of orolingual angioedema.
No funding was received for this work. The authors declare that there are no conflicts of interest related to this work.